Alert archive / Minnesota / Tornado Warnings in 2008
Tornado Warning 4, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 25, 2008, 6:11 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 6:11 PM CDT (23:11 UTC)
- Expired
- May 25, 2008, 6:52 PM CDT
- In force
- 41 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
Counties Cass County, MN, Itasca County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:36 PM CDT | HAIL 0.75 | 12 Sw Grand Rapids, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 252313 TORDLH MNC021-061-260000- /O.NEW.KDLH.TO.W.0004.080525T2311Z-080526T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 611 PM CDT SUN MAY 25 2008 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL CASS COUNTY IN NORTH CENTRAL MINNESOTA... SOUTH CENTRAL ITASCA COUNTY IN NORTH CENTRAL MINNESOTA... * UNTIL 700 PM CDT * AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED NEAR TOBIQUE... OR 18 MILES EAST OF LEECH LAKE...MOVING EAST AT 25 MPH. WATERSPOUTS HAVE BEEN REPORTED WITH THIS STORM OVER LEECH LAKE. * THE MOST DANGEROUS PART OF THIS STORM WILL BE NEAR... DAYS HIGH LANDING BY 630 PM... SISEEBAKWET LAKE BY 640 PM... COHASSET BY 650 PM... THIS STORM WILL ALSO AFFECT HIGHWAY 6 BETWEEN REMER AND DAYS HIGH LANDING. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...OR A BASEMENT STAIRCASE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN A SMALL INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR BODY. LAT...LON 4729 9356 4704 9353 4705 9412 4721 9414 TIME...MOT...LOC 2311Z 263DEG 25KT 4712 9398 $$ MILLER
3 follow-up statements
000 WWUS53 KDLH 252326 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 624 PM CDT SUN MAY 25 2008 MNC021-061-260000- /O.CON.KDLH.TO.W.0004.000000T0000Z-080526T0000Z/ CASS MN-ITASCA MN- 624 PM CDT SUN MAY 25 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTH CENTRAL ITASCA AND EAST CENTRAL CASS COUNTIES... AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED NEAR GRAVE LAKE...OR 18 MILES SOUTHWEST OF GRAND RAPIDS...MOVING EAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SISEEBAKWET LAKE...COHASSET...LAKE POKEGAMA AND HIGHWAY 6 BETWEEN REMER AND DAYS HIGH LANDING. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN. LAT...LON 4729 9356 4706 9354 4708 9404 4721 9403 TIME...MOT...LOC 2324Z 262DEG 25KT 4713 9385 $$ MILLER
000 WWUS53 KDLH 252338 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 636 PM CDT SUN MAY 25 2008 MNC021-061-260000- /O.CON.KDLH.TO.W.0004.000000T0000Z-080526T0000Z/ CASS MN-ITASCA MN- 636 PM CDT SUN MAY 25 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTH CENTRAL ITASCA AND EXTREME EAST CENTRAL CASS COUNTIES... AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED NEAR WILLOW LAKE...OR ABOUT 4 MILES NORTH OF REMER...OR 14 MILES SOUTHWEST OF GRAND RAPIDS...MOVING EAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE SISEEBAKWET LAKE... LAKE POKEGAMA AND HIGHWAY 6 BETWEEN REMER AND DAYS HIGH LANDING. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN. LAT...LON 4707 9354 4708 9394 4722 9394 4726 9356 TIME...MOT...LOC 2336Z 259DEG 18KT 4714 9379 $$ MILLER
000 WWUS53 KDLH 252352 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 647 PM CDT SUN MAY 25 2008 MNC021-061-252357- /O.CAN.KDLH.TO.W.0004.000000T0000Z-080526T0000Z/ CASS MN-ITASCA MN- 647 PM CDT SUN MAY 25 2008 ...THE TORNADO WARNING FOR SOUTH CENTRAL ITASCA AND EAST CENTRAL CASS COUNTIES IS CANCELLED... THE STORM HAS WEAKENED CONSIDERABLY...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. HOWEVER...PEA TO DIME SIZE HAIL...WIND GUSTS UP TO 40 MPH AND FREQUENT LIGHTNING CAN BE EXPECTED ACROSS MUCH OF SOUTHERN ITASCA COUNTY THROUGH AT LEAST 715 PM...INCLUDING GRAND RAPIDS...LAKE POKEGAMA...U.S. HIGHWAY 2 BETWEEN COHASSET AND WARBA AND U.S. HIGHWAY 169 TO THE SOUTH OF COLERAINE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN. LAT...LON 4707 9354 4708 9394 4722 9394 4726 9356 TIME...MOT...LOC 2347Z 259DEG 18KT 4715 9371 $$ MILLER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 25, 4:20 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 25, 4:20 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE DULUTH MN 420 PM CDT SUN MAY 25 2008 .MESOSCALE UPDATE CONCERNING SEVERE THUNDERSTORM POTENTIAL FROM THE BRAINERD LAKES REGION EASTWARD TO NORTHWEST WISCONSIN... CONVERGENCE ALONG PACIFIC FRONT/DYLINE LOCATED FROM LAKE OF THE WOODS SOUTHWARD TO JUST WEST OF WILLMAR CONTINUES TO STRENGTHEN.. WITH NUMEROUS ATTEMPTS AT SUSTAINED DEEP CONVECTION JUST TO THE WEST OF THE DLH WESTERN CWA BORDER. HOWEVER..THUS FAR..THESE UPDRAFTS HAVE APPARENTLY NOT BEEN ABLE TO BECOME WELL-ROOTED INTO THE NEAR-SURFACE LAYER..DESPITE SEVERAL STRONG UPDRAFT PULSES. DEEP LAYER SHEAR VECTORS ARE ORIENTED AT ABOUT A 70 DEGREE ANGLE TO THE BOUNDARY..WHICH WOULD TYPICALLY FAVOR DISCRETE STORM MODE..BUT THUS FAR..STORM ORGANIZATION APPEARS TO BE LACKING. THERE IS ALSO SOME QUESTION REGARDING HOW FAR EAST THE SEVERE THREAT WILL EXIST AT LEAST THRU 6 PM..AS VIZ SAT IMAGERY STILL INDICATES STABLE ROLL CLOUDS TO THE NORTHEAST OF I94. IN ADDITION..THE TWO BEST STORMS THUS FAR IN TERMS OF LONGEVITY AND STRUCTURE HAVE BEEN LEFT MOVERS..SUGGESTING THAT HODOGRAPHS IN THIS AREA POSSESS SOME ANTI-CYCLONIC CURVATURE. AT LEAST IN THE SHORT TERM..THE PRIMARY SEVERE THREAT IN AREAS FROM LAKE WINNIBIGOSHISH SOUTHWARD TO THE BRAINERD LAKES AREA APPEARS TO BE LARGE HAIL WITH A SOMEWHAT LESSER THREAT OF DAMAGING WINDS..AS LEFT MOVERS ARE TYPICALLY PROLIFIC HAIL PRODUCERS..SUPPORTED BY RECENT REPORT OF NEAR GOLF BALL SIZE HAIL FROM SMALL LEFT MOVING CORE JUST NW OF LEECH LAKE. MEANWHILE..VERY SIGNIFICANT SEVERE THREAT APPEARS TO BE FOCUSSING ALONG AND JUST NORTH OF NORTHWARD RETREATING OUTFLOW BOUNDARY FROM MORNING CONVECTION THAT EXTENDS FROM THE NW SUBURBS OF THE MSP METRO AREA..EASTWARD INTO WCENT WI. INTENSE SUPERCELL HAS DEVELOPED OVER WRIGHT COUNTY AT THE LEADING EDGE OF STRONG DRY PUNCH INTO SW MN WHERE OUTFLOW BOUNDARY INTERSECTS THE ADVANCING DRYLINE. AT THIS TIME..THE OUTFLOW BOUNDARY REMAINS SOUTH OF BURNETT/WASHBURN/SAWYER/ PHILLIPS COUNTIES..BUT LATEST SHORT RANGE MODEL GUIDANCE IS STILL INSISTENT THAT THE OFB WILL RETREAT NWD BY 00-02Z..ALLOWING MUCH MORE ROBUST SURFACE BASED INSTABILITY TO SURGE NWD INTO THE AFOREMENTIONED AREAS. IF THIS DOES IN FACT TRANSPIRE..A MUCH MORE SIGNIFICANT SEVERE WEATHER THREAT WILL EXIST BETWEEN 6-9 PM. HOWEVER..ANOTHER POSSIBLE SCEANRIO IS FOR ADDITIONAL STORMS TO THE WEST OF THE EXISTING SUPERCELL TO MERGE AND DEVELOP INTO AN MCS WHICH WOULD THEN LIKELY PROPAGATE ESEWD..AND REMAIN MAINLY SOUTH OF THE DULUTH CWA IN NW WI. MILLER && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE.
Hazardous weather outlook, May 25, 11:49 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1149 AM CDT SUN MAY 25 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261700- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1149 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS AFTERNOON AND EVENING. TORNADOES ARE ALSO POSSIBLE. THIS IS A VERY VOLATILE SITUATION AND EVERYONE SHOULD CLOSELY MONITOR THE WEATHER VIA YOUR FAVORITE SOURCE OF WEATHER...OR KEEP YOUR ALL HAZARD WEATHER RADIO IN ALERT MODE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-261700- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1149 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS AFTERNOON AND EVENING. TORNADOES ARE ALSO POSSIBLE. THIS IS A VERY VOLATILE SITUATION AND EVERYONE SHOULD CLOSELY MONITOR THE WEATHER VIA YOUR FAVORITE SOURCE OF WEATHER...OR KEEP YOUR ALL HAZARD WEATHER RADIO IN ALERT MODE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS AFTERNOON AND EVENING. TORNADOES ARE ALSO POSSIBLE. THIS IS A VERY VOLATILE SITUATION AND EVERYONE SHOULD CLOSELY MONITOR THE WEATHER VIA YOUR FAVORITE SOURCE OF WEATHER...OR KEEP YOUR ALL HAZARD WEATHER RADIO IN ALERT MODE. CLC
In the hours before
Local storm report, May 25, 1:03 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
103 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 1 N SPOONER 45.84N 91.89W
05/25/2008 E0.88 INCH WASHBURN WI TRAINED SPOTTER
NICKEL-SIZED HAIL.
0100 PM HAIL SPOONER 45.82N 91.89W
05/25/2008 M0.88 INCH WASHBURN WI TRAINED SPOTTER
&&
BETTWYLocal storm report, May 25, 1:37 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
137 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HAIL 8 E HAYWARD 46.01N 91.31W
05/25/2008 M0.75 INCH SAWYER WI AMATEUR RADIO
&&
CCHRISTLocal storm report, May 25, 3:19 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
319 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 11 SW MERCER 46.05N 90.22W
05/25/2008 M0.75 INCH IRON WI TRAINED SPOTTER
CEDAR COVE CABINS.
&&
BETTWYLocal storm report, May 25, 3:19 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
319 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 9 SW MERCER 46.05N 90.18W
05/25/2008 M0.75 INCH IRON WI TRAINED SPOTTER
CEDAR COVE CABINS.
&&
BETTWYLocal storm report, May 25, 5:29 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
529 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL FIFIELD 45.88N 90.42W
05/25/2008 M0.75 INCH PRICE WI TRAINED SPOTTER
&&
CCHRISTLocal storm report, May 25, 5:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
558 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM WATER SPOUT 2 N WHIPHOLT 47.08N 94.37W
05/25/2008 CASS MN TRAINED SPOTTER
REPORTS OF REOCCURING WATERSPOUT ON SOUTHEASTERN LEECH
LAKE.
&&
CCHRISTThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 11:08 AM CDT | Severe Thunderstorm Warning | DLH | Pine | 67 min |
| May 25, 4:24 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 66 min |
| May 25, 4:42 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 13 min |
| May 25, 4:55 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 19 min |
| May 25, 5:20 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 55 min |
| May 25, 5:25 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 50 min |
| May 25, 5:52 PM CDT | Tornado Warning | DLH | Cass | 23 min |
| May 25, 6:08 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 67 min |
| May 25, 6:17 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 31 min |
| May 25, 6:51 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 24 min |
Nearby
Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.